Facebook Pixel
EmpowHER Guest

Birth control pill and break through bleeding

By Anonymous June 10, 2015 - 10:03am
Rate This

Hi! I just started taking birth control pills and I am onto my second week of taking them. This week I have been experiencing brownish discharge and break through bleeding. I heard this is very normal but I do not want to have sex with this break through bleeding. Does break through bleeding only happen for one week and then by next week it should be gone? Or does it last the whole month.

Add a Comment1 Comments


Hi Anon,

Thank you for sharing your question with the EmpowHER community.

When you first start taking birth control pills, breakthrough bleeding is very common in the first few months.  Unfortunately, it typically last more than just a week.  It can go on for about 3-4 months and by the 3rd month it starts to decrease.  By the 4th month cycle it should stop.

I hope this helps.

Be well,


June 10, 2015 - 2:27pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Birth Control

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!